Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 82, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2012, 2:25 PM EDT for Steuben County, New York. It was in force for 80 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2012, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 26, 2012, 3:45 PM EDT
- In force
- 80 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 125 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:23 PM EDT | TSTM WND DMG | Woodhull, NY | POWERLINES DOWN IN WOODHULL BLOCKING BOTH LANES OF TRAFFIC. |
| Jul 26, 3:32 PM EDT | TSTM WND DMG | Addison, NY | TREE DOWN BLOCKING ROAD |
| Jul 26, 3:35 PM EDT | TSTM WND DMG | Addison, NY | NUMEROUS TREES DOWN ON HOUSES. |
| Jul 26, 3:40 PM EDT | TSTM WND DMG | Erwins, NY | NUMEROUS TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2136 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
242
WUUS51 KBGM 261825
SVRBGM
NYC101-261945-
/O.NEW.KBGM.SV.W.0082.120726T1825Z-120726T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU JUL 26 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEUBEN COUNTY IN CENTRAL NEW YORK...
* UNTIL 345 PM EDT.
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SOUTH DANSVILLE TO 31 MILES WEST OF HARTSVILLE TO 61 MILES
WEST OF HARTSVILLE...AND MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTH DANSVILLE AT 230 PM EDT...
COHOCTON AND ARKPORT AT 235 PM EDT...
HASKINVILLE AT 240 PM EDT...
HORNELL AT 245 PM EDT...
HOWARD AND AVOCA AT 250 PM EDT...
URBANA AND KANONA AT 255 PM EDT...
RHEIMS AND HAMMONDSPORT AT 300 PM EDT...
BATH AT 305 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4253 7773 4254 7770 4248 7711 4201 7711
4199 7724 4199 7774 4208 7776
TIME...MOT...LOC 1825Z 274DEG 45KT 4251 7766 4225 7823
4201 7878
$$
DJN1 follow-up statement
507
WWUS51 KBGM 261901
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU JUL 26 2012
NYC101-261945-
/O.CON.KBGM.SV.W.0082.000000T0000Z-120726T1945Z/
STEUBEN NY-
301 PM EDT THU JUL 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN STEUBEN COUNTY...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BUENA VISTA TO WEST GREENWOOD TO 23 MILES WEST OF
WILLEYVILLE...MOVING EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BATH...WEST CAMERON AND GREENWOOD BY 310 PM EDT...
SAVONA...NORTH CAMERON AND CAMERON BY 315 PM EDT...
SONORA...YOUNG HICKORY AND WILLEYVILLE BY 320 PM EDT...
TROUPSBURG BY 325 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING
FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
&&
LAT...LON 4232 7772 4237 7745 4235 7713 4201 7711
4199 7724 4199 7774 4208 7776
TIME...MOT...LOC 1901Z 274DEG 45KT 4231 7747 4219 7770
4198 7814
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:22 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 26, 2:22 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 222 PM EDT THU JUL 26 2012 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL RACE ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL, DAMAGING WINDS BEING THE MAIN THREAT, ALONG WITH ISOLATED TORNADOES. UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SHORT DISCUSSION TODAY DUE TO IMPENDING SVR WX... 2 PM UPDATE...SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA TO THE SOUTHEAST AFTER MIDNIGHT TONIGHT. A COLD FRONT WILL PASS THROUGH BY DAYBREAK FRIDAY WITH OVRNGT MINS IN THE U60S/LWR 70S. LINGERING MOISTURE ALONG WITH EXTENSIVE CLD CVR AND RAIN WL LKLY RESULT IN PATCHY VSBY REDUCTIONS DUE TO FOG OVRNGT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... UNSETTLED WX CONDITIONS EXPECTED TO CONTINUE RIGHT THROUGH EARLY PORTIONS OF THE WEEKEND AS BROAD CYCLONIC FLOW PERSISTS OVER THE NORTHEASTERN US. THE NEXT IN A SERIES OF UPPER SHORTWAVES WILL DIVE SOUTHEAST TOWARDS OUR REGION BY EARLY FRI...WHICH WILL INTERACT WITH ANOTHER SOUTHWARD MOVING COLD FRONT. AS THIS OCCURS...EXPECT THE RENEWED DEVELOPMENT OF SHWRS/STORMS BY LATE MORNING/AFTERNOON ACROSS PORTIONS OF THE AREA AS FRONTAL CONVERGENCE INTERACTS WITH INCREASING FORCING FROM ALOFT. WITH RESPECT TO SEVERE POTENTIAL...MUCH LOWER INSTABILITY WILL EXIST AS TODAY/S MOISTURE WILL BE SCOURED OUT WITH THIS AFTERNOON/S THUNDERSTORM ACTIVITY. THAT SAID...DESPITE MODERATELY STRONG WIND FIELDS ALOFT (0-6 KM BULK SHEAR VECTORS ON THE ORDER OF 40 KTS)...SEVERE THREAT APPEARS MARGINAL BASED ON VERY LIMITED INSTABILITY. BY SATURDAY...YET ANOTHER SHORTWAVE DIVING INTO THE CENTRAL APPALACHIANS WILL INTERACT WITH THE LINGERING FRONTAL BOUNDARY ONCE AGAIN TO PRODUCE CONTINUED CHANCES FOR SHWRS/STORMS. UPPER WIND FIELDS APPEAR MUCH WEAKER BY SATURDAY AS MAIN MID-LEVEL JET CORE DIVES WELL SOUTH OF OUR REGION...THIS ORGANIZED SEVERE DOES NOT APPEAR TO BE IN THE OFFERING. AREAL COVERAGE AS SUGGESTED BY VARIOUS FCST MODELS TO INCLUDE THE WRF AND GFS SUPPORT MAINTAINING CHC MENTION FOR POPS ACROSS MUCH OF THE CWA THROUGH THE DAY. FINALLY BY SATURDAY NIGHT/EARLY SUNDAY...HIGH PRESSURE ACROSS THE NORTH-CENTRAL GREAT LAKES WILL FINALLY BEGIN MOVING TOWARDS THE AREA WHICH SHOULD LEAD TO A DECREASE IN SHWR/STORM ACTIVITY. DESPITE THE PASSAGE OF A COLD FRONT ON FRIDAY...TEMPERATURES WILL REMAIN NEAR SEASONABLE VALUES THROUGH THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPDATE AS OF 1 PM...IN THE INTEREST OF TIME WITH POTENTIAL SEVERE WX LOOMING TODAY...ONLY SUBTLE CHANGES WERE MADE TO THE LONG TERM FORECAST TODAY WHICH WAS HEAVILY INFLUENCED BY HPC DAY 3-7 GUIDANCE. HIGH PRESSURE PARKED OVER THE REGION DURING THE LATTER HALF OF THE WEEKEND IS PROGGED TO GIVE WAY TO A BROAD UPPER LEVEL TROF AND DIFFUSE SURFACE LOW PRESSURE ACROSS CNY AND NEPA BY TUESDAY. NOT MUCH TO SINK OUR TEETH INTO AS FAR AS A BONAFIDE WEATHER MAKER...BUT DIURNAL INSTABILITY WITHIN THE CYCLONIC FLOW WILL WARRANT CHANCES FOR SCATTERED SHOWERS OR THUNDERSTORMS AT ANY TIME AFTER MONDAY. IF ORGANIZED LOW PRESSURE FORMS ALONG THE EASTERN SEABOARD...THEN A CHANCE FOR STEADIER RAIN IN SOME AREAS WILL INCREASE FOR THURSDAY. HOWEVER, MODELS ARE NOT IN GOOD CONSENSUS WITH THAT SOLUTION AT THIS TIME. TEMPERATURES LOOK TO BE SEASONABLE FOR LATE JULY AND EARLY AUGUST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 130 PM UPDATE... A COLD FRONT WILL APPROACH THE AREA WITH THUNDERSTORMS DEVELOPING BETWEEN 18Z AND 20Z. KELM AND KITH WILL SEE -TSRA START TO AFFECT THE TERMINALS AROUND 19Z AND REMAINING SITES WILL SEE -TSRA AFTER 20Z. SEVERE WEATHER WILL BE POSSIBLE FOR TERMINALS SOUTH OF THE SOUTHERN TIER OF NY INTO NEPA. HAVE INCLUDED TEMPO GROUPS FOR 15G40KTS OUT OF THE WEST-NORTHWEST DIRECTION AS ANY SEVERE STORM MOVES THROUGH THE TERMINALS. STORMS WILL EXIT THE TERMINALS BETWEEN 01Z-03Z WITH MVFR CONDITIONS SETTING IN BEHIND THE STORMS GIVEN MOISTURE PRESENT IN ITS WAKE...WITH RESTRICTIONS TO VSBYS AND CIGS. REDEVELOPMENT OF BKN CUMULUS LATE MORNING FRI WITH -SHRAS POSSIBLE AGAIN BUT TOO EARLY TO INCLUDE MENTION IN TAFS. OUTLOOK... FRI NGT-SAT...RESTRICTIONS PSBL IN SHRA/TSRA. SAT NGT - TUE...MAINLY VFR UNDER BUILDING HIPRES. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...CMG LONG TERM...JAB AVIATION...PVN
Hazardous weather outlook, Jul 26, 2:25 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 225 PM EDT THU JUL 26 2012 NYZ009-015>018-022>025-036-037-044>046-055-271830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA- 225 PM EDT THU JUL 26 2012 ...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ056-057-062-PAZ038>040-043-044-047-048-072-271830- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 225 PM EDT THU JUL 26 2012 ...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 26, 10:14 AM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1014 AM EDT THU JUL 26 2012 NYZ009-015>018-022>025-036-037-044>046-262015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO- INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS... AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA... ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA... COOPERSTOWN 1014 AM EDT THU JUL 26 2012 ...AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS...GENERALLY BETWEEN 2 AND 8 PM. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES...INCLUDING POSSIBLE WATCHES AND WARNINGS. NYZ055>057-062-PAZ038>040-043-044-047-048-072-262015- TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- INCLUDING THE CITIES OF...OWEGO...BINGHAMTON...WALTON...DELHI... MONTICELLO...TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK... SCRANTON...WILKES-BARRE...HAZLETON...MILFORD...HONESDALE 1014 AM EDT THU JUL 26 2012 ...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS...GENERALLY BETWEEN 2 AND 8 PM. THESE STORMS ARE FORECAST TO DEVELOP ACROSS THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGION AROUND 2 PM AND TRACK EASTWARD. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES...INCLUDING POSSIBLE WATCHES AND WARNINGS. PN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:51 AM EDT | Special Weather Statement | BGM | Steuben | 24 min |
| Jul 26, 4:10 AM EDT | Special Weather Statement | BGM | Cortland, Seneca, Yates | 65 min |
| Jul 26, 4:45 AM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Steuben, Tompkins | 60 min |
| Jul 26, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 66 min |
| Jul 26, 3:35 PM EDT | Tornado Warning | BGM | Chemung, Steuben | 40 min |
| Jul 26, 4:00 PM EDT | Tornado Warning | BGM | Chemung, Tioga | 45 min |
| Jul 26, 4:20 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 55 min |
| Jul 26, 4:24 PM EDT | Tornado Warning | BGM | Broome, Chenango, Tioga | 36 min |
| Jul 26, 5:04 PM EDT | Tornado Warning | BGM | Broome, Delaware | 56 min |
| Jul 26, 5:19 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 56 min |
| Jul 26, 5:40 PM EDT | Tornado Warning | BGM | Sullivan | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.